Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 4, 1997, 7:40 PM EDT for Jackson County, Macon County, North Carolina. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1997, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 4, 1997, 8:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Jackson County, NC, Macon County, NC
The radar
The Greer radar (KGSP), 104 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:45 PM EDT | Thunderstorm Wind 50 | Beechertown, NC | |
| Jul 4, 8:00 PM EDT | Thunderstorm Wind 50 | Franklin, NC | Extensive damage occurred near Burningtown due to trees falling on homes and vehicles. Power was out for much of the night. |
| Jul 4, 8:15 PM EDT | Thunderstorm Wind 50 | Highlands, NC | |
| Jul 4, 8:20 PM EDT | Thunderstorm Wind 50 | Cashiers, NC | A person was injured when a tree fell on his/her home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 042339 RRA SVRGSP NCC099-113-050045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 740 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...JACKSON COUNTY...MACON COUNTY AT 737 PM WEATHER RADAR SHOWED TWO SEVERE THUNDERSTORMS. ONE WAS NEAR CHEROKEE MOVING EAST ABOUT 40 MPH AND WILL MOVE ACROSS THE EXTREME NORTHERN PART OF JACKSON COUNTY. THE OTHER SEVERE THUNDERSTORM WAS NEAR ROBBINSVILLE MOVING EAST ABOUT 45 MPH AND WILL EVENTUALLY REACH FRANKLIN AND THE AREA SOUTH OF SYLVA. THIS STORM HAS HAD BOTH WIND DAMAGE AND LARGE HAIL REPORTED ALONG ITS TRACK. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:54 PM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 4, 1:54 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 PM EDT FRI JUL 4 1997
CAE/RAH/FFC: FAIR OR MOSTLY CLEAR TONIGHT...MOSTLY SUNNY SATURDAY
WITH 20% POPS LATE AFTERNOON-EVENING.
RAH/FFC: PROBABLY WILL NOT NEED POPS THIS EVENING...
MOSTLY SUNNY SUNDAY.
LONGWAVE PATTERN WILL AMPLIFY SOME THIS PERIOD AS SUBTROPICAL
RIDGE GETS DISPLACED ALLOWING HEIGHTS TO LOWER A BIT ACROSS THE
EASTERN U.S. 12Z UA ANALYSES SHOWED S/WV ACROSS THE SOUTHERN
PLAINS & PROGS SEEM TO SHEAR THIS FEATURE AS IT HEADS EAST THROUGH
TONIGHT. HENCE...NOT MUCH FORCING ON THE SYNOPTIC SCALE TO FOCUS
ON THRU SUNDAY FOR THE FA AS VVS GET STRUNG OUT JUST TO OUR NW.
WEAK SURFACE RIDGING WILL KEEP THE OPPRESSIVE HEAT & RH LEVELS
OF LATE TO OUR SOUTH THIS WEEKEND...RETURNING US BACK TO NEAR
SEASONABLE NORMS. BOTH ETA/NGM GRIDDED T/H X-SXNS SHOW A NARROW
BAND OF MOISTURE RETURN AT 850 MB TOMORROW & COMBINED WITH SOME
COOLING ALOFT...STILL MAY BE ABLE TO GET 20% CVRG LATE AFTERNOON/
EVENING. QUESTIONABLE HOW MUCH RIDGING IN THE LOW-LVLS WILL BE
ABLE TO SUPPRESS DIRUNAL CONVECTION SUNDAY...BUT SHOULD BE EVEN
LESS RH TO WORK WITH...SO FEEL THAT THE SMART PLAY WOULD BE TO
KEEP GOING DRY FCSTS FOR SUNDAY.
GSP 67/89/64/87 0220
AVL 61/82/59/81 2220
CLT 71/90/69/87 0220
CSHIn the hours before
Local storm report, Jul 4, 7:10 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
706 PM LAUREL COMMUNITY NC WIND DAMAGE
07/04/97 MADISON MADSION COUNTY 911 REPORTS
SEVRAL TREES BLOW DOWN
AROUND THE LAUREL
COMMUNITY...EXTREME WEST
PART OF COUNTY.
TPJLocal storm report, Jul 4, 7:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
706 PM LAUREL COMMUNITY NC WIND DAMAGE
07/04/97 MADISON MADSION COUNTY 911 REPORTS
SEVRAL TREES BLOW DOWN
AROUND THE dLAUREL
COMMUNITY...EXTREME WEST
PART OF COUNTY.
TPJLocal storm report, Jul 4, 7:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
729 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
727 PM ROBBINSVILLE NC 1.25 INCH HAIL
07/04/97 GRAHAM GRAHAM COUNT
COMMUNICATIONS REPORTS
HALF-DOLLAR SIZE HAIL
CURRENTLY FALLING.
TPJLocal storm report, Jul 4, 7:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
729 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
727 PM ROBBINSVILLE NC 1.25 INCH HAIL
07/04/97 GRAHAM GRAHAM COUNT
COMMUNICATIONS REPORTS
HALF-DOLLAR SIZE HAIL
CURRENTLY FALLING.
TPJLocal storm report, Jul 4, 7:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
739 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
731 PM NORTHERN BUNCOMBE NC WIND DAMAGE
07/04/97 BUNCOMBE BUNCOMBE 911 REPORTS
SEVERAL TREES DOWN IN THE
FAIRVIEW AND WOODSON
AREAS.
TPJLocal storm report, Jul 4, 7:40 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
739 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
731 PM NORTHERN BUNCOMBE NC WIND DAMAGE
07/04/97 BUNCOMBE BUNCOMBE 911 REPORTS
SEVERAL TREES DOWN IN THE
FAIRVIEW AND WOODSON
AREAS.
TPJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:52 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 53 min |
| Jul 4, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Swain | 60 min |
| Jul 4, 7:09 PM EDT | Severe Thunderstorm Warning | GSP | Avery, Mitchell | 66 min |
| Jul 4, 7:15 PM EDT | Severe Thunderstorm Warning | GSP | Graham | 60 min |
| Jul 4, 7:17 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 43 min |
| Jul 4, 7:23 PM EDT | Severe Thunderstorm Warning | GSP | Yancey | 37 min |
| Jul 4, 7:44 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 61 min |
| Jul 4, 7:59 PM EDT | Severe Thunderstorm Warning | GSP | Caldwell | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.